Reactions 1704, p149 - 2 Jun 2018 X S Duloxetine/lamotrigine/ondansetron interaction Serotonin syndrome: case report A 25-year-old man developed serotonin syndrome (SS) following the concomitant administration of ondansetron, duloxetine and lamotrigine for complex regional pain syndrome of the upper limb [not all routes stated]. The man, who was diagnosed with complex regional pain syndrome type I of the upper limb, was admitted to hospital for further evaluation and management. Due to failure of previous multiple interventions and medical therapies, a cervical spinal cord stimulator (SCS) therapy trial was performed. At the time of the SCS trial, he was on lamotrigine 25mg twice a day, duloxetine 30mg in the morning and 60mg at night, along with gabapentin, tizanidine and oxycodone. In days 1 2 of the trial, he developed nausea, which was treated IV ondansetron, a total of four doses of 4mg IV ondansetron in the first two days. He attributed his nausea to poor food intake, inadequate sleep and extensive physical therapy. Thereafter, he was receiving ondansetron as needed. On day 5 of the trial, he developed passing-out like sensation, light headedness and tachycardia, which resolved within 10 minutes of rest. On day 6 of the trial, he developed worsening nausea with vomiting, diarrhoea, dizziness, low-grade fever, mild confusion, agitation, diffuse muscle aches, tachycardia, blood pressure of up to 142/96, tachypnoea, headache, diaphoresis and diffuse body rash. He also showed mild clonus at the ankle. Other laboratory parameters such as oxygen saturation, white blood cell count, electrolytes, blood urea nitrogen, serum creatinine and creatine kinase were all normal. He showed no other focal neurological abnormalities. An electrocardiogram showed sinus tachycardia with no other abnormal findings. Differential diagnosis included epidural abscess, delirium tremens, drug toxicity, neuroleptic malignant syndrome and mania. Clinical tests were negative for infection. He also had no muscle rigidity, did not take any antipsychotic medications, did not report drinking alcohol or inappropriately taking prescribed or any new medications. Based on his presenting symptoms and administration of drugs such as duloxetine, lamotrigine and ondansetron, he was diagnosed with likely having the serotonin syndrome. As a result, the man’s treatment with ondansetron, duloxetine and lamotrigine was discontinued. He was treated with IV fluids, benzodiazepines (lorazepam) and acetaminophen. Over the following several hours, he exhibited improvement in the symptoms and within 24 hours, he had a complete resolution of the serotonin syndrome. Author comment: "Based on the presentation and history of taking SNRI and lamotrigne, along with . . . sporadic ondansetron, he was diagnosed with likely having the serotonin syndrome". "In addition, the patient was taking lamotrigine (weak inhibitory effect on 5-HT3 receptor). . .[5-HT3] receptor antagonists have been associated with the development of the SS, with most reports having concomitant use of other serotonergic drugs, such as SNRIs." Dizdarevic A, et al. Cervical spinal cord stimulation with concomitant serotonin norepinephrine reuptake inhibitor therapy leading to the serotonin syndrome. Pain Medicine 18: 1199-1202, No. 6, 1 Jun 2017. Available from: URL: http:// doi.org/10.1093/pm/pnw298 - USA 803323487 0114-9954/18/1704-0001/$14.95 Adis © 2018 Springer International Publishing AG. All rights reserved Reactions 2 Jun 2018 No. 1704
Reactions Weekly – Springer Journals
Published: Jun 2, 2018
It’s your single place to instantly
discover and read the research
that matters to you.
Enjoy affordable access to
over 18 million articles from more than
15,000 peer-reviewed journals.
All for just $49/month
Query the DeepDyve database, plus search all of PubMed and Google Scholar seamlessly
Save any article or search result from DeepDyve, PubMed, and Google Scholar... all in one place.
All the latest content is available, no embargo periods.
“Whoa! It’s like Spotify but for academic articles.”@Phil_Robichaud